Thunderstorm Wind, Morton
- When
- August 17, 6:45 PM CST
- Where
- Morton County, 2.82 mi NNW of Elkhart
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 37.040, -101.910
There was pea sized hail with an estimated 60 MPH wind.
An upper level low exited the Northern Plains and moved into the Great Lakes region. Meanwhile, west to northwest upper level flow continued above western Kansas.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
An upper level low exited the Northern Plains and moved into the Great Lakes region. Meanwhile, west to northwest upper level flow continued above western Kansas. A weak shortwave moved down through this flow and into the Central and Northern High Plains by the evening. Near the surface, high pressure shifted east of the area with a trough of low pressure developing across eastern Colorado. Thunderstorms developed as the aforementioned upper level disturbance moved into the area. These storms produced moderate to severe hail and severe wind gusts.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Aug 17, 4:30 PM CST, 2 hours 15 minutes earlier.
Area Forecast Discussion National Weather Service Dodge City KS 530 PM CDT Thu Aug 17 2017 ...updated aviation section... .SHORT TERM...(This evening through Friday) Issued at 103 PM CDT Thu Aug 17 2017 Short term confidence is low. In these weakly forced, late Summer convective patterns, it is often difficult to get a sense of how the thunderstorms will drift and evolve. Recently, the models have not been doing that well, further decreasing confidence. With that said, it looks like the most probable situation is that convection will develop across the higher terrain of Colorado and then slowly drift towards western Kansas. As a result, have the higher pops in the western zones and lower values to the east. With such weak flow, it is difficult to imagine that convection would intensely propagate across the state. For severe, chances look low, although an isolated strong to severe storm with wind and hail cannot be completely ruled out, particularly for far southwest Kansas late tonight. For tomorrow, if there is any convection, it would be across the far southeast zones. Drier air moves in, so the bulk of the forecast district will remain dry. With the drier forecast, temps will be able to rebound a bit with widespread lower 90s forecast. .LONG TERM...(Friday night through Thursday) Issued at 103 PM CDT Thu Aug 17 2017 The weekend appears to be mainly dry, except an isolated storm. The specifics of this are unknown at this time and the fb pops are good for now. Highs will continue in the 90s with lows mainly in the 60s to 70s. The long term models show a continued dry and warm pattern prevailing for much of the extended period. Storm coverage looks fairly isolated. The fb pops and temps grids look like a good solution at this time, given the always present uncertainty that exists in weakly forced convective regimes across southwest Kansas during late Summer and in the long term period. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 524 PM CDT Thu Aug 17 2017 Large uncertainty surrounds convective impacts for the terminals this evening. With so much variation between the WRF runs, the RAP/HRRR, and current regional trends, it seems best to maintain VCTS this evening near LBL and watch for amendments elsewhere, where the where the risk does not appear high. Some moderate wind shear may develop overnight, however the risk of stratus impacting operations does not appear high. && .PRELIMINARY POINT TEMPS/POPS... DDC 66 94 65 95 / 30 20 10 0 GCK 63 92 64 94 / 20 10 0 10 EHA 62 92 63 93 / 30 10 0 20 LBL 64 94 65 95 / 20 10 10 10 HYS 64 92 63 95 / 40 10 0 10 P28 68 95 68 95 / 30 30 20 0 && .DDC WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...Sugden LONG TERM...Sugden AVIATION...Russell
Hazardous Weather Outlook National Weather Service Dodge City KS 512 AM CDT Thu Aug 17 2017 KSZ030-031-043>046-061>066-074>081-084>090-181015- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 512 AM CDT Thu Aug 17 2017 /412 AM MDT Thu Aug 17 2017/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- Severe thunderstorms will be possible across mainly Morton County late this afternoon and evening. Large hail to golfball size will be possible with the strongest storm, but the strongest storm may be south of Elkhart in the panhandles. Day 1 Hazards ------------- * Hail: Elevated risk * Thunderstorm wind damage: Limited risk * Flooding: Limited risk * Lightning: Limited risk .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Days 2-7 Discussion ------------------- There are thunderstorms in the forecast each day across a portion of southern or western Kansas through mid next week. The severe weather risk appears low each day, except Saturday, where a marginal risk is severe storms is forecast for large hail and damaging wind. Heat indices will warm to the upper 90s across south central Kansas starting Sunday and continuing through mid next week. Days 2-7 Hazards ---------------- * Friday - Flooding: Limited risk - Lightning: Limited risk * Saturday - Flooding: Limited risk - Lightning: Limited risk - Severe thunderstorm: Limited risk * Sunday - Lightning: Limited risk - Excessive heat: Limited risk * Monday - Lightning: Limited risk - Excessive heat: Limited risk * Tuesday - Lightning: Limited risk - Excessive heat: Limited risk * Wednesday - Lightning: Limited risk .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed across far southwest Kansas early this evening should severe storms approach out of far southeastern Colorado. && For more details visit our webpage http://weather.gov/ddc/ehwo
Special Weather Statement National Weather Service Dodge City KS 722 PM CDT THU AUG 17 2017 KSZ084-180115- Morton KS- 722 PM CDT THU AUG 17 2017 ...SIGNIFICANT WEATHER ADVISORY FOR MORTON COUNTY UNTIL 815 PM CDT... At 720 PM CDT, Doppler radar was tracking a strong thunderstorm 10 miles northwest of Elkhart, moving east at 20 mph. Another strong thunderstorm was 10 miles northeast of Elkhart. Dime size hail and wind gusts of 50 to 55 mph will be possible with these storms. Locations impacted include... Elkhart, Rolla, Wilburton, Point of Rocks at Cimarron Grassland and Cimarron Grassland Recreation Area. LAT...LON 3725 10204 3725 10156 3699 10156 3699 10204 TIME...MOT...LOC 0020Z 273DEG 16KT 3714 10198 GERARD
The Dodge City radar (KDDC), 189 km away, was scanning. The volume nearest the first event began at 00:44 UTC.
1 thunderstorm wind, 1 hail. Local standard time, as filed.
There was pea sized hail with an estimated 60 MPH wind.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2017Every state in 2017This day in weather historyWarnings in Kansas, August 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 721003, 721001.